Utah, 2007Drought in Utah, September 30, 2007
September 30, 2007 · NWS GJT · 7 events in 7 counties and zones
Drought conditions showed some improvement across eastern Utah as a series of Pacific storm systems brought substantial rainfall to the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions showed some improvement across eastern Utah as a series of Pacific storm systems brought substantial rainfall to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 5:22 PM MST, 6 hours 38 minutes earlier.
Area forecast discussion, Sep 29, 5:22 PM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
622 PM MDT SAT SEP 29 2007
UPDATED HEADLINE SECTION BELOW WITH THE EXPIRATION OF THE WIND
ADVISORY.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY...
STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL BE BLASTING
THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. AS OF 2
PM...THE FRONT WAS JUST MAKING ITS WAY THROUGH VERNAL AND PRICE
UTAH...WITH WIND SHIFTS AND FALLING TEMPS NOTED AT EACH SITE. THE
FRONT WILL CONTINUE TO WORK EASTWARD AND IS EXPECTED TO PASS
THROUGH GRAND JUNCTION BETWEEN 4 AND 6 PM...CLEARING THE EASTERN
SECTIONS OF THE CWA BY MIDNIGHT. OUT AHEAD OF THE FRONT...A NICE
DRY SLOT HAS DEVELOPED...WHICH IS ALLOWING GOOD SFC HEATING AND DEEP
MIXING TO OCCUR. THIS IS DRIVING DOWN STRONGER WINDS TO THE SURFACE
WITH WIDESPREAD GUSTS IN EXCESS OF 50 MPH BEING REPORTED. CURRENT
WIND ADVISORY THROUGH 6 PM STILL ON TRACK AND NO CHANGES THERE.
ACROSS THE FAR SOUTHERN ZONES AND INTO OUR EAST CENTRAL ZONES...A
RATHER MOIST AND UNSTABLE AIRMASS CONTINUES TO GENERATE SHOWERS AND
THUNDERSTORMS. MOST OF THE ACTIVITY HAS BEEN ON THE LIGHT SIDE WITH
QPF VALUES GENERALLY LESS THAN A TENTH OF AN INCH. THIS ACTIVITY
WILL BE HEADING EAST AS THE MAIN TROUGH SLIDES INTO THE FORECAST
AREA. NARROW BAND OF CONVECTION IS EXPECTED ALONG AND JUST BEHIND
THE FRONT...WITH SHARPLY FALLING TEMPERATURES. DAYTIME TEMPS IN KSLC
HAVE CONTINUED TO DROP TODAY WITH READINGS DOWN INTO THE MID 30S.
EXPECT ENOUGH CLOUD COVER AND MIXING TO KEEP OUR LOWER VALLEYS
ABOVE THE FREEZING MARK TONIGHT...BUT THIS WILL NEED TO BE WATCHED
AS WE HEAD INTO THE OVERNIGHT HOURS. SLIGHTLY BETTER MOISTURE WILL
POOL OVER OUR NORTHERN ZONES TONIGHT...WITH WESTERLY COMPONENT TO THE
FLOW DEVELOPING. THIS WILL PROVIDE A PERIOD OF FAVORABLE OROGRAPHICS
INTO THE NORTHERN MOUNTAINS...AND WITH TEMPS PLUMMETING LATER THIS
EVENING...EXPECT SNOW LEVELS TO DROP TO 8K OR LESS BY MIDNIGHT. NOT
EXPECTING ANY HEFTY AMOUNTS OF SNOW AS SUBSIDENCE AND DRYING SLIDE
IN AFTER MIDNIGHT.
SUNDAY...A SUNNY AND COOL DAY IN STORE ACROSS THE REGION...WITH
BRIEF SHRTWV RIDGE BUILDING IN.
SUNDAY NIGHT...SHRTWV RIDGE AXIS SHIFTS EAST...WITH SWLY FLOW
RESUMING AS ANOTHER FAST MOVING TROUGH ENTERS THE PACNW. AT THE SAME
TIME...HIGH LEVEL MOISTURE WILL START TO RETURN TO THE AREA WITH
WARMING CONDITIONS ALOFT. THIS WL HELP TO KEEP MIN TEMPS IN CHECK.
MONDAY...DEEPER SUBTROPICAL MOISTURE BEING LIFTED NORTHWARD INTO THE
FOUR CORNERS REGION WILL KICK OFF ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. SOME OF THIS MOISTURE IS ASSOCIATED WITH TROPICAL
STORM JULIETTE LOCATED IN THE EASTERN PACIFIC. TIMING OF THESE
SECOND TROUGH WILL PLAY A BIG ROLE AS TO HOW MUCH OF THIS DEEPER
MOISTURE GETS LIFTED OVER OUR AREA. ATTM...THE MODELS ARE IN GOOD
AGREEMENT WITH SHUNTING THIS MOISTURE SOUTH AND EAST LATE MONDAY...
WITH PACIFIC MOISTURE ROLLING IN WITH THE MAIN TROUGH. IN EITHER
CASE...WE HAVE BUMPED POPS UP SIGNIFICANTLY FOR MONDAY AFTERNOON AND
INTO THE OVERNIGHT HOURS. TEMPS WILL REMAIN ON THE COOL SIDE OF
NORMAL FOR THE NEXT FEW DAYS.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MODELS IN GOOD AGREEMENT FOR FIRST SYSTEM MOVING THROUGH MONDAY
NIGHT THROUGH TUESDAY AM. EAST TEXAS HIGH RAPS MOISTURE INTO THE
FOUR CORNERS AREA...BUT THE PACIFIC TROUGH KICKS THIS EAST BEFORE
ANY SUBSTANTIAL MOISTURE CAN SET IN. BOTTOM LINE THIS SYSTEM MUCH
LIKE THE CURRENT WEEKEND PATTERN...MAYBE A TOUCH SLOWER WITH MORE
MOISTURE. INCREASED POPS AMD LOWERED TUESDAY AM TEMPS WITH THIS
SYSTEM.
PATTERN QUICKLY GOES ZONAL THEN BACKS TO THE SOUTHWEST AS THE NEXT
SYSTEM MOVES IN FROM THE PACIFIC NW. THE EC IS NOW PUSHING THIS
TROUGH THROUGH NEXT WEEKEND BUT CONTINUES TO BE SLOWER THAN THE GFS
MODEL. STARTED INCREASING SKY...POPS TOWARD THE WEEKEND FOR THIS
SYSTEM. REST OF FORECAST HAS A GOOD HANDLE ON THE SENSIBLE WEATHER.
&&
.AVIATION...
BIG CONCERN THIS PERIOD IS STRONG WINDS CAUSING MODERATE TURBULENCE.
LOCAL METARS GUSTING TO AROUND 45 KTS. FLOW STRONG
THROUGH LOWER DEPTHS WITH ISOLD TSRA SO LLWS NOT IN THE TAFS. A FEW
PIREPS REPORTING RIME SO COOLING WITH TODAYS SYSTEM WILL LOWER THE
RIME ICING POTENTIAL THIS EVENING AND TONIGHT. LOCAL MVFR CONDITIONS
EARLY THIS AFTERNOON BECOMING WIDESPREAD IN THE MOUNTAINS THIS
EVENING AS SHOWERS AND THUNDERSTORMS INCREASE FROM ISOLATED TO
SCATTERED. SNOW IN THE MOUNTAINS LATER THIS AFTERNOON THROUGH TONIGHT
WILL PRODUCE LOCAL IFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...JDC
LONG TERM....DJC
AVIATION.....DJC
Hazardous weather outlook, Sep 29, 5:17 PM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
617 PM MDT SAT SEP 29 2007
COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
617 PM MDT SAT SEP 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL GRADUALLY
DIMINISH THIS EVENING. SHOWERS WITH ISOLATED THUNDERSTORMS AND
POSSIBLE SMALL HAIL WILL OCCUR THIS EVENING...EXCEPT FOR EXTREME
SOUTHEAST UTAH AND SOUTHWEST COLORADO WHERE DRY WEATHER CAN BE
EXPECTED. TEMPERATURES WILL QUICKLY DROP TWENTY DEGREES BEHIND A
FAST MOVING COLD FRONT THIS EVENING.
SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE ABOVE 9000 FEET
ACROSS SOME OF THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST AND
CENTRAL COLORADO BY LATE TONIGHT. ROADS OVER HIGH MOUNTAIN PASSES
MAY BECOME LOCALLY ICY AND SNOWPACKED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SNOW SHOWERS WILL DISSIPATE OVER THE NORTHWEST COLORADO
MOUNTAINS SUNDAY MORNING.
THE NEXT CHANCE OF VALLEY RAIN SHOWERS AND THUNDERSTORMS...AND
MOUNTAIN THUNDERSTORMS WITH RAIN AND SNOW SHOWERS...COMES ON MONDAY
AND TUESDAY WHEN ANOTHER PACIFIC STORM MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Drought, Eastern Uinta Mountains
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Conditions improved during the month from severe drought to moderate drought by the end of the month in the eastern Uinta Mountains. The exception was a small portion of Daggett County near the Wyoming border which remained in severe drought conditions.
Drought, Eastern Uinta Basin
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Conditions improved during the month from severe drought to moderate drought by the end of the month in the eastern Uinta Basin.|
Drought, Tavaputs Plateau
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Drought conditions on the Tavaputs Plateau improved from severe drought to moderate drought or abnormally dry conditions by the end of the month.
Drought, Grand Flat and Arches
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The month began with moderate to severe drought conditions. By the end of the month, the moderate drought areas improved to abnormally dry conditions, and the severe drought areas improved to moderate drought conditions.
Drought, La Sal & Abajo Mountains
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Severe drought conditions prevailed early in the month, except for a sliver of moderate drought conditions along the Colorado border. By the end of the month, the moderate drought area had improved to abnormally dry conditions, and the severe drought area improved to moderate drought conditions.
Moderate drought to abnormally dry conditions plagued the La Sal and Abajo Mountains through the month. However, some improvement occurred as severe drought diminished.
Drought, Southeast Utah
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The month began with severe drought conditions, except for a sliver of moderate drought conditions along the Colorado border. By the end of the month, the moderate drought area had improved to abnormally dry conditions, and the severe drought area had improved to moderate drought condtions.
Drought, Canyonlands / Natural Bridges
- When
- September 30, 12:00 AM MST to 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The month began with widespread severe drought conditions in the Canyonlands and Natural Bridges area of southeast Utah. By the end of the month, the situation had improved to moderate drought conditions with only a few lingering patches of severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, September 30, 2007$6.5 million · EF2 · 12 events
- High Surf in South Carolina, September 30, 2007$160,000 · 4 events
- Lightning Strike in Nebraska, September 30, 2007$100,000 · 1 event
- Hail and Damaging Winds in Iowa, September 30, 2007$35,000 · 61 kt wind · 17 events
- Flash Flood in Minnesota, September 30, 2007$50,000 · 1 event
- Tornado and Flash Flood in Iowa, September 30, 2007EF0 · 22 events
- Tornadoes in Illinois, September 30, 20072 injured · EF0 · 2 events
- Hail in South Dakota, September 30, 20071 in hail · 11 events
- Flash Flood and Hail in Missouri, September 30, 200752 kt wind · 9 events
- Damaging Winds and Strong Wind in Kansas, September 30, 2007$3,000 · 60 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20076 events
- Coastal Flood and High Surf in Georgia, September 30, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59872, 59873, 59875, 59876, 59877, 59878, 59879.